Case History 16: Congestive Heart Failure

Return to Main Page


Chief Complaint: 74-year-old woman with shortness of breath and swelling.

History: Martha Wilmington, a 74-year-old woman with a history of rheumatic fever while in her twenties, presented to her physician with complaints of increasing shortness of breath ("dyspnea") upon exertion. She also noted that the typical swelling she's had in her ankles for years has started to get worse over the past two months, making it especially difficult to get her shoes on toward the end of the day. In the past week, she's had a decreased appetite, some nausea and vomiting, and tenderness in the right upper quadrant of the abdomen.

On physical examination, Martha's jugular veins were noticeably distended. Auscultation of the heart revealed a low-pitched, rumbling systolic murmur, heard best over the left upper sternal border. In addition, she had an extra, "S3" heart sound.

Questions:

1. What is causing this murmur?

Answer

2. What is causing her "S3" heart sound?

Answer


3. Is her history of rheumatic fever relevant to her current symptoms? Explain.

Answer

4. A chest X-ray reveals a cardiac silhouette that is normal in diameter. Does this rule out a possible problem with Martha's heart? Explain.

Answer

5. You examine Martha's abdomen and find that she has an enlarged liver ("hepatomegaly") and a moderate degree of ascites (water in the peritoneal cavity). Explain these findings.

Answer

6. Examination of her ankles reveals significant "pitting edema." Explain this finding.

Answer

7. She is advised to wear support stockings. Why would this help her?

Answer

8. Which term more accurately describes the stress placed upon Martha's heart -- increased pre-load or increased afterload?

Answer

9. What is the general term describing Martha's condition?

Answer

10. How might Martha's body compensate for the above condition?

Answer

11. Martha is started on a medication called digoxin. Why was she given this medication, and how does it work?

Answer

12. Two weeks after starting digoxin, Martha returns to the physician's office for a follow-up visit. On physical examination, she still has significant hepatomegaly and pitting edema, and is significantly hypertensive (i.e. she has high blood pressure). Her physician prescribes a diuretic called furosemide (or "Lasix"). Why was she given this medication, and how does it work?

Answer

Return to Main Page


Copyright ©2000 The McGraw-Hill Companies. All rights reserved. Any use is subject to the Terms of Use and Privacy Policy.
McGraw-Hill Higher Education is one of the many fine businesses of The McGraw-Hill Companies.

If you have a question or a problem about a specific book or product, please fill out our Product Feedback Form.
For further information about this site contact mhhe_webmaster@mcgraw-hill.com
or let us know what you think by filling out our Site Survey.


Corporate Link